Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 342, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2002, 4:34 PM CDT for Labette County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 4:34 PM CDT (21:34 UTC)
- Expired
- Aug 23, 2002, 5:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Labette County, KS
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
738 WUUS53 KICT 232134 SVRICT KSC099-232200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 434 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS * UNTIL 500 PM CDT. * AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF CHETOPA...OR ABOUT 20 MILES SOUTHEAST OF PARSONS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CHETOPA AROUND 435 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE COUNTY UNTIL 500 PM CDT. LAT...LON 3717 9518 3704 9523 3702 9508 3715 9508 /JAKUB NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:45 PM CDT, 49 minutes earlier.
Area forecast discussion, Aug 23, 3:45 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI AUG 23 2002 FCST FOCUS ON IMPACT OF STRONG UPPER JET/WAVE WITHIN MOIST AND UNSTABLE NORTHWEST FLOW REGIME TONIGHT THROUGH SUNDAY. WILL LEAN TOWARD A BLEND OF ETA/AVN WITH NO SINGLE MODEL STANDING OUT. FIRST GLANCE AT WATER VAPOR SATELLITE LOOP MAKES ONE WONDER IF EL NINO IS ALREADY IMPACTING LONGAVE FLOW REGIME ACROSS NORTH AMERICA. 100KT SUBTROPICAL JET STREAK EVIDENT ACROSS THE SOUTHERN GREAT BASIN WITH BROAD DIFFLUENT UPPER FLOW NOW EMERGING INTO THE HIGH PLAINS. MAIN POLAR JET WAS ACROSS BC/CANADA. MEANWHILE, WEAKER UPPER WAVE WAS MOVING THROUGH SE HALF OF KS. MESOSCALE CONVECTIVE CIRCULATION ALSO NOTED ON SATELLITE AND ON PROFILERS WHERE ENHANCED 850MB NW FLOW WAS NOTED ON THE BACKSIDE OF THIS SYSTEM. 850MB PROFILERS ALSO SUGGEST THAT MAIN 850MB TROUGH AXIS/850MB THETA-E AXIS MAY BE LOCATED FROM TOP WESTWARD WHERE VIS SAT SHOWS CUMULUS DEVELOPMENT. AT THE SFC, WEAK SFC TROUGH MAY BE LOCATED NEAR THE OK/KS BORDER WEST TOWARD DDC, SOME HINT OF FALLING PRESSURES/CYCLOGENESIS ACROSS NE COLO. TONIGHT, FIRST WAVE ON THE NOSE OF UPPER JET WILL EMERGE INTO THE PLAINS. ESE FLOW FROM THE SFC-850MB WILL DEVELOP WITH DEEP MOISTURE IN PLACE ACROSS EASTERN COLO/WESTERN KS. KEY TO THE FCST OVERNIGHT MAY BE THE PLACEMENT OF 850MB THETA E AXIS/GRADIENT. FEEL THE ETA MAY BE HANDLING THIS BETTER WHICH SUGGESTS THAT AS WAVE EMERGES FORCING FROM STRONG ISENTROPIC OMEGA/UPPER DIV WILL PRODUCE A MCS ACROSS NW KS. CORFIDI VECTORS SUGGEST THE MAIN COMPLEX MAY MOVE MORE EAST ALONG THE 850MB THETA E GRADIENT DESPITE 30KT LLJ POSITION ACROSS SW KS. THIS WOULD PLACE THE HIGHEST PRECIP CHCS ACROSS CENTRAL KS. EVEN IF THIS DOES OCCUR, STRONG UPPER DIV/PRESSURE ADVECTION NOTED AT 315K WILL LIKELY FORCE SCATTERED STORMS SOUTH OF THE MAIN COMPLEX WITHIN 850-700MB THETA-E RIDGE CLOSER TO LLJ. WILL TREND PRECIP CHCS FROM NW TO SE. SATURDAY, WILL LEAN TOWARD THE MAV/AVN AND EVEN THE FWC GUIDANCE KEEPING WITH THE IDEA OF MORE WIDESPREAD THUNDERSTORMS JUST NORTHEAST OF THE CWA WITH 40-60% COVERAGE ACROSS THE CWA THROUGH THE DAY WITHIN PERSISTENT PRESSURE ADVECTION/UPPER DIV. MAX TEMP FCST AND SEVERE POTENTIAL ARE UP FOR GRABS. THE CURRENT FCST LOOKS LIKE THE BEST OF ANY CHOICE AND IS CLOSE TO FWC TEMPS. GUT FEELING IS THAT ONGOING ACTIVITY MAY EASE OFF BY LATE AFTERNOON WITH SOME POTENTIAL FOR SEVERE ACTIVITY ACROSS THE SW THIRD OF THE CWA LATE...WE SHALL SEE. SAT NIGHT-SUNDAY, A VERY MOIST AIRMASS WILL REMAIN IN PLACE WITH EAST FLOW ACROSS THE HIGH PLAINS. THE PATTERN SUGGESTS THE POTENTIAL FOR ANOTHER COMPLEX OF STORMS TO DEVELOP. THIS TIME IT WOULD APPEAR THE 850-700MB THETA-E RIDGE/GRADIENT WOULD SUPPORT GREATER COVERAGE ACROSS THE SOUTHERN HALF OF THE CWA. ORIENTATION/VEERING OF LLJ AND MAGNITUDE OF SPEED/DIRECTION SHEAR SUGGEST THAT ACTIVITY SAT NIGHT MAY HAVE MORE POTENTIAL FOR DAMAGING WINDS, WE WILL SEE. BY SUNDAY, THE STRONGER FORCING SHIFT S AND E OF THE CWA. WILL KEEP SLIGHT CHC POPS IN THE FCST GIVEN THE PROXIMITY OF THE 850MB FRONT WHICH WILL BE JUST SOUTH OF THE CWA. EXTENDED, AREA SHOULD COME UNDER THE INFLUENCE OF WEAK RIDGING ALOFT WITH UPPER TROUGH EAST OF THE REGION. NEXT POTENTIAL FOR PRECIP APPEARS TO BE SOMETIME WEDS. HAVE INSERTED PRECIP CHCS ALONG WITH OTHER OFFICES BUT EXACT TIMING REMAINS IN QUESTION. FCSTID = 11 ICT 70 88 68 85 / 30 50 50 20 HUT 70 85 67 84 / 30 50 40 20 EWK 70 85 67 85 / 30 50 30 20 EQA 70 86 68 85 / 30 50 50 20 WLD 70 90 69 86 / 20 50 50 20 RSL 69 82 64 83 / 50 50 30 10 GBD 69 84 64 84 / 40 50 30 10 SLN 70 83 65 83 / 50 50 30 10 MPR 70 85 67 84 / 40 50 30 20 CFV 70 90 69 86 / 20 50 50 20 CNU 70 86 67 85 / 20 50 50 20 K88 70 86 67 85 / 20 50 50 20 .ICT...NONE.
In the hours before
Special weather statement, Aug 23, 1:09 PM CDT, 3 hours 25 minutes before
KSZ053-069>072-093>096-098>100-240200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 109 PM CDT FRI AUG 23 2002 ...A FEW SPOTTERS MAY BE NEEDED IN SOUTHEAST KANSAS THIS AFTERNOON OR EVENING... THE AREA OF CONCERN IS EAST OF THE KANSAS TURNPIKE. THE ATMOSPHERE WILL BECOME VERY UNSTABLE OVER SOUTHEAST KANSAS THIS AFTERNOON. IN ADDITION, A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY EAST ACROSS THE AREA DURING THE AFTERNOON. AT THE SURFACE, A WEAK FRONTAL BOUNDARY WILL EXTEND FROM NEAR WELLINGTON TO NEAR CHANUTE. THE COMBINATION OF THIS FRONTAL BOUNDARY AND THE WEAK UPPER DISTURBANCE, MAY PROVIDE A FOCUS FOR ISOLATED THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL, FROM 3 PM THROUGH 9 PM THIS EVENING. AS A RESULT, A FEW SPOTTERS MAY BE NEEDED EAST OF THE KANSAS TURNPIKE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
| Aug 23, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 63 min |
| Aug 23, 5:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 66 min |
| Aug 23, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.